Better Living Through Chemicals

August 18, 2009 at 2:10 pm | Posted in Drugs | Leave a comment
Tags: , , , ,

It’s been over a year since the pharmacy switched my name brand Welbutrin to the generic formula. I can’t even pinpoint when my life started fading to black. My life was getting more and more grey and the desire to really live was getting weaker. Sort of like a bare bulb hanging from the ceiling of a house on the edge of town where the electricity is just not strong enough to power ALL the appliances. They fight for power and the bulb ends up fading and burning a tiny bit brighter now and again… and eventually the occupants of the house just become accustomed to living in the dim light, completely forgetting what it was like to not exist in shadows.

The dark days were multiplying to the point where it was scaring me. Numbness doesn’t move you to pick up the phone. But fear sometimes does. Thus, the call to the good ol’ doc. He suggested I add an SSRI to my daily drug regimen. My liver and kidneys are working too hard as it is to siphon that stuff out. And I had heard several times, from several different sources, about the lack of potency that seems apparent in many of the generic forms of certain drugs. So, instead of adding MORE pills, I suggested that we try an experiment. Doc was cool with it, so he prescribed me the name brand pills. So I’m back to taking the purple Welbutrin pills. My insurance charges me more for the name brand. But for once, they don’t get to make that final call on what I take.

Since I was due for the lovely (sooo not) PMS part of my cycle just days after switching to the purple pills, I wondered if I would feel a difference. After all, it usually takes a while for most drugs to reach their full potency. The last few months have been progressively worst. And my darkest days, where there seemed to be an angry storm cloud casting destructive lightning bolts about in my life, were during the pms part of my cycle. So I swallowed my pills and sat back to wait for the horrible intensity that those dark days usually bring with them.

The days came and went and weren’t quite so intense. More grey than black. Just avoiding days of being overwhelmed with the ridiculousness of my existence was such a relief. I didn’t really think the switch back to the name brand would make me a bouncy cheerleader. But I had hoped that they would at least make life bearable. And it seemed like they were doing the trick!

I’m just about finished with the first month’s worth of name brand pills and have had several really GOOD days. Days when I work up wanting to get out of bed. Days when I DIDN’T want to just curl up and suffer through the hours or lie on the couch and wait for the numb day to be over. I cleaned up the shambles of the playroom. Organized all the toys. Disposed of the broken or hopelessly sticky ones. Then, the next day I started in on the cacophony of my art desk. The pile was so high that you couldn’t see where the chair was since it just sort of supported one side of the mountain of STUFF. And, at the end of the day. I got my desk back. My laptop moved out of the living room which had become sort of my makeshift hospital bed. Now my laptop is back on my art desk where it belongs. My notebooks are lined up in a row. A couple of them now even have some new layers of paint on them! I feel like I’m waking up from a long sleep….I numbly wandered through the days….missing the happiness that doing my little art projects generated. But unable to even begin one.

Now I’m hooked up to my ipod and enjoying the music instead of using it as a means to block out the world of childish chatter that was driving me to the edge. I got teary eyed explaining how much better I was feeling to my friend who has been going through the same experience with HER Welbutrin. Due to some spine issues, I’ve had headaches the last couple of days (and my intolerance to heat and humidity). But the headaches are not the last straw that is breaking my back. They are just background noise. My desire to DO is overcoming them! I can’t remember the last time I felt way. It’s been more than a year.

So guess what, world….I’m baaaaack!!!

Advertisements

Leave a Comment »

RSS feed for comments on this post. TrackBack URI

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Blog at WordPress.com.
Entries and comments feeds.

%d bloggers like this: